Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Green Bay, WI

September 24, 2019Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 24, 2019, 8:52 PM CDT for Oneida County, Wisconsin. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 8:52 PM CDT (01:52 UTC)
Expired
Sep 24, 2019, 10:00 PM CDT
In force
68 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Oneida County, WI

The radar

The Marquette radar (KMQT), 171 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 9:35 PM CDTTSTM WND DMG6 E Minocqua, WITREES DOWN NEAR COUNTY J/E. TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 7:17 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KGRB 250152
SVRGRB
WIC085-250330-
/O.NEW.KGRB.SV.W.0067.190925T0152Z-190925T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
852 PM CDT Tue Sep 24 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Oneida County in north central Wisconsin...

* Until 1030 PM CDT.

* At 852 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Lac Du Flambeau to 6 miles northeast
  of Phillips to 8 miles north of Catawba, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Squirrel Lake around 900 PM CDT.
  Willow Lake around 910 PM CDT.
  Willow Reservoir around 920 PM CDT.
  Rainbow Flowage around 925 PM CDT.
  Newbold and Woodboro around 940 PM CDT.
  Rhinelander around 945 PM CDT.

Other locations impacted by these severe thunderstorms include Mc
Naughton, Gagen, Lower Tomahawk River Natural Area, Harshaw, Starks,
Hazelhurst, Crescent Corner, Pelican Lake, Tomahawk River Pines
Natural Area and Clearwater Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.

LAT...LON 4589 9004 4590 8930 4586 8930 4586 8917
      4590 8918 4589 8905 4547 8904 4547 8942
      4556 8943 4556 9004
TIME...MOT...LOC 0152Z 282DEG 40KT 4597 9002 4573 9027 4565 9058 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
4 follow-up statements
372 
WWUS53 KGRB 250217
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
917 PM CDT Tue Sep 24 2019

WIC085-250330-
/O.CON.KGRB.SV.W.0067.000000T0000Z-190925T0330Z/
Oneida WI-
917 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR ONEIDA COUNTY...

At 917 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Rainbow Flowage to near Willow
Reservoir to near Prentice, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Willow Reservoir around 920 PM CDT.
  Rainbow Flowage around 925 PM CDT.
  Newbold and Woodboro around 940 PM CDT.
  Rhinelander around 945 PM CDT.

Other locations impacted by these severe thunderstorms include Mc
Naughton, Gagen, Lower Tomahawk River Natural Area, Harshaw, Starks,
Hazelhurst, Crescent Corner, Pelican Lake, Tomahawk River Pines
Natural Area and Clearwater Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.

LAT...LON 4589 9004 4590 8930 4586 8930 4586 8917
      4590 8918 4589 8905 4547 8904 4547 8942
      4556 8943 4556 9004
TIME...MOT...LOC 0217Z 282DEG 40KT 4591 8964 4567 8989 4559 9020 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
835 
WWUS53 KGRB 250236
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
936 PM CDT Tue Sep 24 2019

WIC085-250330-
/O.CON.KGRB.SV.W.0067.000000T0000Z-190925T0330Z/
Oneida WI-
936 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR ONEIDA COUNTY...

At 936 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Eagle River to near Woodboro to
near Tripoli, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Newbold and Woodboro around 940 PM CDT.
  Rhinelander around 945 PM CDT.

Other locations impacted by these severe thunderstorms include Mc
Naughton, Gagen, Lower Tomahawk River Natural Area, Harshaw, Starks,
Hazelhurst, Crescent Corner, Pelican Lake, Clearwater Lake and
Lennox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.

LAT...LON 4590 8930 4586 8930 4586 8917 4590 8918
      4589 8905 4547 8904 4547 8942 4556 8943
      4556 9004 4589 8972
TIME...MOT...LOC 0236Z 282DEG 40KT 4587 8936 4563 8961 4555 8992 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kurimski
096 
WWUS53 KGRB 250250
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
950 PM CDT Tue Sep 24 2019

WIC085-250330-
/O.CON.KGRB.SV.W.0067.000000T0000Z-190925T0330Z/
Oneida WI-
950 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN ONEIDA COUNTY...

At 950 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Eagle River to near Rhinelander
to near Tomahawk, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
eastern Oneida County, including the following locations... Gagen,
Clearwater Lake, Lennox, Starks, Enterprise, Crescent Corner, Pelican
Lake, Sugar Camp, Monico and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.

LAT...LON 4590 8930 4586 8930 4586 8917 4590 8918
      4589 8905 4547 8904 4547 8942 4556 8943
      4556 8968
TIME...MOT...LOC 0250Z 282DEG 40KT 4584 8914 4560 8939 4552 8970 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kurimski
253 
WWUS53 KGRB 250300
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1000 PM CDT Tue Sep 24 2019

WIC085-250310-
/O.CAN.KGRB.SV.W.0067.000000T0000Z-190925T0330Z/
Oneida WI-
1000 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ONEIDA COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.

LAT...LON 4590 8930 4586 8930 4586 8917 4590 8918
      4589 8905 4547 8904 4547 8942 4556 8943
      4556 8968
TIME...MOT...LOC 0259Z 282DEG 40KT 4582 8899 4558 8924 4550 8955 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:27 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 24, 6:27 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
627 PM CDT Tue Sep 24 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 233 PM CDT Tue Sep 24 2019

The latest RAP analysis and satellite/radar imagery show a cold
front moving into the northern Mississippi Valley early this
afternoon. Outside of some rain over northern Minnesota, the front
has been inactive across the region so far. After a cool morning,
temps and dewpoints have been steadily rising through the day
over Wisconsin, and some dewpoints approaching 65 degrees are
showing up on observations over the southwest part of the state.
This trend should continue through the rest of the afternoon as a
35 to 40 kt low level jet cranks up ahead of the front and advects
deeper moisture to the northeast. Expectations remain that
improving convective parameters will set the stage for rapid
thunderstorm development from northern Iowa to western Wisconsin
in the 21-00z time period. As those thunderstorms track east,
severe thunderstorm potential is the main forecast concern.

Tonight...The cold front will track east and across the region
bringing the potential for severe weather and localized flooding.
Convective parameters, with most unstable capes up to 1500 j/kg
and effective shears of 30 to 40 kts, will likely peak this
evening as the thunderstorms enter central and north-central WI
around the 00-02z time period. Strengthening wind profiles with a
low level jet around 50 kts, and 0-1 km/0-3 km helicities in the
200-300 range will make damaging winds the primary concern, with
bowing segments possible. Large hail could also occur in the
strongest storms. Given the high helicities, cannot rule out an
isolated tornado as well. Instability is expected diminish
relatively quickly through the evening, and HREF max reflectivity
paintball show storms should be weakening as they move into
northeast WI late in the evening into early overnight. Some risk
that strong gusty winds and heavy rainfall could persist into
northeast WI despite an overall weakening trend of the storms.
Most storms should be exiting northeast WI during the 06-08z time
period as winds turn to the west and remain breezy behind the
front. Low temps will remain mild, and range from the mid 50s to
low 60s across the region.

Wednesday...The cold front is forecast to move into northern Lower
Michigan by early Wednesday morning. But flattened upper troughing
is expected to remain overhead through the day. Combined with
100-200 j/kg of instability that is anticipated to develop with
the heat of the day, could see some showers or maybe a rumble of
thunder develop during the afternoon, mostly over northern WI.
West winds will be breezy with gusts to 30 mph possible. Highs
ranging from the low 60s over the far north to low 70s over east-
central WI.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 233 PM CDT Tue Sep 24 2019

High pressure will track to the south of the area Wednesday night
and Thursday, keeping the area dry with temperatures just below
normal for this time of year. Rain chances return by the end of
the work week as a low pressure system approaches the region from
the west. After a brief break in precipitation early in the
weekend, the unsettled pattern returns later in the weekend and
into early next week as a series of low pressure systems bring
several chances for additional rain showers and thunderstorms.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 627 PM CDT Tue Sep 24 2019

A cold front will produce a line of showers and thunderstorms
as it moves across the area tonight. MVFR conditions are expected with
the arrival of the rain, with local IFR in thunderstorms. Low level
wind shear is possible late this evening with south winds at 10 knots
at the surface with southwest winds around 50 knots at 2000 ft agl.

The cold front will exit the area early Wednesday, with gusty west winds
and VFR conditions likely by noon. Good flying weather is generally
expected Wednesday afternoon through Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Kurimski
AVIATION.......RDM
Hazardous weather outlook, Sep 24, 7:37 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
737 PM CDT Tue Sep 24 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
737 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Some storms may be severe, with
damaging winds being the main concern. Large hail, isolated tornadoes,
and localized flooding will also be possible. A tornado watch is
in effect for areas west of the Fox Valley and lakeshore through
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The next chance for thunderstorms arrives Thursday night into
Friday evening. At this time, it appears that none of these storms
will become severe. However, heavy rainfall will be possible.

Additional thunderstorm chances are expected for Sunday into next
Tuesday. It is too early to determine whether any of these storms
may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

LMZ521-522-541>543-260045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
737 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible late tonight. Any storms that develop
will pose a hazard to boaters on the lake and bay.

South to southwest will increase up to 25 knots tonight. In
addition, waves will build to 3 to 5 feet on the Lake tonight.
These winds and waves will lead to hazardous conditions for small
craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are also possible Thursday night into Friday night
and again Sunday into next Tuesday. Any storms that develop will
pose a hazard to boaters on the lake and bay.

Southwest winds will shift to the west Wednesday with gusts to 25
knots possible. This will lead to hazardous conditions for small
craft through Wednesday afternoon.

South winds and high waves may become a hazard to small craft on
on Friday.

RDM/Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:35 PM CDTSevere Thunderstorm WarningGRBVilas85 min
Sep 24, 9:21 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood24 min
Sep 24, 9:39 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Wood51 min
Sep 24, 10:31 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida44 min
Sep 24, 10:56 PM CDTSpecial Weather StatementGRBForest, Langlade49 min
Sep 24, 11:45 PM CDTSpecial Weather StatementGRBPortage, Wood45 min
Sep 24, 11:52 PM CDTSpecial Weather StatementGRBFlorence, Marinette53 min
Sep 25, 12:20 AM CDTSpecial Weather StatementGRBPortage, Wood40 min
Sep 25, 8:42 AM CDTSpecial Weather StatementGRBOneida48 min
Sep 25, 9:15 AM CDTSpecial Weather StatementGRBForest45 min
Sep 25, 9:56 AM CDTSpecial Weather StatementGRBMarinette49 min
Sep 25, 6:41 PM CDTSpecial Weather StatementGRBOneida34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.